One and One Half Months off Effexor

“The up side of leaving all these drugs, is feeling like a mental blanket has been removed from my mind.”

I’m 51, legally blind, have extremely negative/violent child abuse history and took Effexor, Depakote and Zyprexa (.5 mg anti-psychotic) to counter borderline psychotic symptoms. I’ve been on all these drugs for 8 years. Since the changes at my HMO, I dropped all medications over the past year. I want to catalogue my symptoms – they are varied and thankfully, not as severe as many other accounts I’ve read. What is different for me, is the rotation of symptoms, there is always something happening, differently, every day.

Zyprexa: After almost 6 weeks off the meds (cold turkey). I went into vomiting that was so severe, I wondered if I would need an ambulance. Having no extra money, canceled that possibility, so I just rode out about 3 hours of dry heaves. That was the one and only episode, I’ve had no symptoms of any kind – no losing myself in memories (not knowing what year it is), no feelings that my furniture is trying to kill me. I really believe, as I’ve taken responsibility/stock of my life, that the underlying anger driving a lot of the above has truly left my life.

Depakote: Had to dump this expensive drug for some liquid generic that caused me to eat over-the-counter antacids like candy. Had no problems getting off either of these drugs.

Effexor: Took 75mg Effexor XR. Dr. tapered me off over three weeks – and after reading “Prozac…” by Dr. Tracy, I waited to degenerate into a blithering idiot. I really got frightened over the possible permanent brain damage. Thankfully, my mind seems intact, but my body is very busy.

Remember the joy of getting on Effexor? The nausea/vomiting. I got to where I always had a ‘to-go’ cup from 7-11 with me for those charming moments with friends and family, when it was simply time to throw-up! I really liked not being actively suicidal and figured the side effects would pass. Thankfully, after about 5 months they did.

The up side of leaving all these drugs, is feeling like a mental blanket has been removed from my mind. Joys/sorrows are right there for me to experience. I notice I have no ‘reserves,’ When I have a mental reaction – good/bad, I’m right out there with it. I’m gradually learning the self-control that is possible for me. There were generations of people that didn’t have to take pills to function – I claim that healing for myself.

On the down side, it is all physical for me. Within weeks of totally stopping the meds, after the ‘tapering-off’ period I ran into the worst muscle aches I’ve ever experienced. A feeling like when you over work a muscle – but all over the body. I do part-time house work and was almost in tears from the pain. I went to a local hotel that provided in-room hot tub and as long as I was physically in the hot water, I had no pain. Upon leaving the water, it all came rushing back. Due to high rent, I have a shower down the hall, and friends generously share their bathtubs with me, when I just can’t take it any more.

Some days I wake up with a free-floating suicidal attitude: “Yeah, nothing is worth anything, you aren’t worth anything…” I’ve learned to ignore this and treat myself like I did when I was battling short-term depression. Show and easy with patience and compassion. When the mind is troubled, the muscles don’t hurt at all.

Within the last two days I’m back to throwing-up all the time. I truly don’t know if this is going to continue, or if I might actually have the flu. I’m pretty sure this is drug withdrawal, it feels very familiar – not the flu. I also go through periods of being totally tired, sleeping for sixteen hours and than, for a day or so, I go back to aching body. It is kind of a circle.

I have decided that the cause of most of my really severe depression (after untangling being raised by a truly psychotic mother) was due to very unrealistic expectations about myself as a legally blind person and our society and how said culture deals with disability. Due to poor self-image, I compensated with terrible arrogance. The government gives me money because statistically 75-80% of the blind can’t find enough work to actually take care of themselves. Lots of reasons, but mainly having to do with not being able to interface with computer equipment (with adaptive, very expensive equip). I refused to deal with this reality and made myself very crazy. There is great wisdom in truly knowing what the ‘truth’ is. Now that I accept the reality of what my body can and can’t do, I can make intelligent decisions about work, staying/leaving government support, etc. I also had to accept the truth that our culture has a real problem with disability in general and blindness in particular. Choosing my battles makes it possible for me to do something valuable, without draining myself so totally, that, guess what?…I go into severe depression.

I hope this is helpful to someone. It is possible to recover and recover well, but it takes time, self-honesty and a willingness to be flexible. I’ve lived through the suicide of four friends, and if I feel like I’m heading in that direction, I’d be at my HMO so fast – thankfully, my psychiatrist is totally supportive of what I’m trying to do. He didn’t feel withdrawal from Effexor was a problem, but he said he’d had problems withdrawing people from Paxil.

Religion can be very helpful, but be careful not to fall into that co-dependent trap of letting someone else ‘think’ for you. THAT also leads to depression.

Jane Kohner
San Francisco Bay Area
jane_kohner@yahoo.com

295 total views, 2 views today

Posted in SSRI Survivor Stories and tagged , , , , , , , , , .

Leave a Reply